Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Topeka, KS

April 11, 2005Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2005, 2:48 PM CDT for Washington County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 2:48 PM CDT (19:48 UTC)
Expired
Apr 11, 2005, 3:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Washington County, KS

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 11:55 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 111949
SVRTOP
KSC201-112030-
/O.NEW.KTOP.SV.W.0020.050411T1948Z-050411T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 246 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 2 MILES EAST OF LINN...OR 
ABOUT 22  MILES NORTH OF CLAY CENTER...MOVING NORTHWEST AT 30 MPH.
THIS STORM IS ALSO CAPABLE OF PRODUCING WINDS TO 60 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...
  MORROWVILLE...
  HADDAM...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9731 3999 9711 3982 9700 3972 9693
      3964 9711 3988 9736 4000 9736 4000 9736
      4000 9732

$$
2 follow-up statements
000 
WWUS53 KTOP 112000
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT MON APR 11 2005

KSC201-112030-
/O.CON.KTOP.SV.W.0020.000000T0000Z-050411T2030Z/
WASHINGTON-
258 PM CDT MON APR 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
WASHINGTON COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHWEST OF LINN...OR ABOUT 25 MILES NORTH OF CLAY 
CENTER...MOVING NORTHWEST AT 25 MPH. QUARTER SIZED HAIL WAS REPORTED 
WITH THIS STORM AT 257 PM 2 MILES NORTHWEST OF LINN.

LOCATIONS IMPACTED INCLUDE...
MORROWVILLE...HADDAM AND WASHINGTON.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9730 3999 9710 3982 9699 3972 9692
      3964 9710 3974 9735 3988 9735 4000 9735
      4000 9735 4000 9731

$$
000 
WWUS53 KTOP 112010
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT MON APR 11 2005

KSC201-112030-
/O.CON.KTOP.SV.W.0020.000000T0000Z-050411T2030Z/
WASHINGTON-
310 PM CDT MON APR 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
NORTHERN WASHINGTON COUNTY...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES EAST OF WASHINGTON...OR ABOUT 18 MILES WEST OF
MARYSVILLE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HANOVER...MORROWVILLE...HOLLENBERG AND HADDAM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9730 3998 9682 3982 9689 3972 9692
      3968 9707 3974 9735 3988 9735 4000 9735
      4000 9735 4000 9731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:30 AM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 3:30 AM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT MON APR 11 2005

.DISCUSSION...
MAIN CONCERN THIS FORECAST PERIOD WILL BE POSSIBLE SEVERE WEATHER
AGAIN TODAY.

WATER VAPOR IMAGERY SHOWS LOW PRESSURE ALONG THE KANSAS-COLORADO
BORDER EARLY THIS MORNING.  RADAR IMAGERY SHOWING WHAT IS LEFT OF
THE OVERNIGHT CONVECTION EXITING NORTHEAST KANSAS.

AT 12Z THE SURFACE LOW WILL BE CENTERED IN CENTRAL KANSAS WITH SOUTH
TO SOUTHEASTERLY WINDS AHEAD OF THE SYSTEM.  THIS SLOW MOVEMENT OF
THE LOW WILL PROVIDE EASTERN KANSAS WITH ANOTHER SHOT OF SEVERE
WEATHER BEFORE MORE STABLE AIR WORKS IN BEHIND THE LOW.  CAPE SHOULD
BE ON THE ORDER OF 1500-1800 BY LATE MORNING.  THUNDERSTORMS SHOULD
FIRE ALONG THE COLD FRONT WITH STEEP LAPSE RATES OFFSETTING
DECREASING SHEAR TO PRODUCE THE SEVERE POTENTIAL.

THE GFS AND NAM ARE SIMILAR PULLING THE LOW OUT INTO SOUTHERN
ILLINOIS LATE WEDNESDAY WITH A BACK DOOR COLD FRONT MOVING THROUGH
LATE WEDNESDAY / EARLY THURSDAY TIME PERIOD.  GIVEN THIS SCENARIO,
KEPT MENTION OF SHOWERS IN FORECAST THROUGH NOON WEDNESDAY.

THURSDAY AND MUCH OF FRIDAY LOOK TO BE TRANQUIL DAYS AS HIGH
PRESSURE RIDGING BUILDS IN BEHIND THE FRONT.  CHANGED VERY LITTLE IN
THE LONG TERM.  GFS LOOKS TO HAVE SLOWED DOWN THE APPROACH OF THE
NEXT SYSTEM.  MOST OF THE ENERGY OF THIS SYSTEM WILL STAY NORTH IN
THE DAKOTAS AND NEBRASKA WITH TOP CWA CATCHING THE TAIL END.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 11, 12:07 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT MON APR 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1207 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING.  STORMS WILL DEVELOP ALONG A LINE FROM
AROUND CONCORDIA AND ABILENE...TO NEAR MANHATTAN AND EMPORIA THEN
MOVE TO THE NORTHEAST.  SEVERE WEATHER IS ANTICIPATED WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE FROM LATE FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT, AND SHOULD
BE PREPARED TO DEPLOY QUICKLY.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 11, 11:58 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT MON APR 11 2005

KSZ008>012-020>024-034>039-054-055-058-120100-
BROWN-CLAY-CLOUD-COFFEY-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-
NEMAHA-OSAGE-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-
WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...
MARYSVILLE AND TOPEKA
1158 AM CDT MON APR 11 2005

TORNADO WATCH NUMBER 151 IS IN EFFECT UNTIL 800 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
SHAWNEE               WABAUNSEE             DICKINSON
MORRIS                OSAGE                 LYON
COFFEY

SOME CITIES IN THE WATCH ARE...

EMPORIA               ABILENE               JUNCTION CITY
TOPEKA                MANHATTAN             CLAY CENTER
CONCORDIA             MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 11, 2:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             2 E LINN                39.68N 97.05W
04/11/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:29 PM CDTSevere Thunderstorm WarningTOPWashington49 min
Apr 11, 3:35 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
Apr 11, 4:33 PM CDTSevere Thunderstorm WarningTOPPottawatomie27 min
Apr 11, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley64 min
Apr 11, 5:09 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson70 min
Apr 11, 5:28 PM CDTSevere Thunderstorm WarningTOPRiley, Washington47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.